Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 22, 2018, 9:59 PM EST for Bath County, Montgomery County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 9:59 PM EST (02:59 UTC)
- Expired
- Jan 22, 2018, 10:30 PM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bath County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 10:35 PM EST | HAIL 0.25 | Owingsville, KY | PEA-SIZED HAIL AND GUSTY WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS53 KJKL 230259
SVRJKL
KYC011-173-230330-
/O.NEW.KJKL.SV.W.0001.180123T0259Z-180123T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
959 PM EST MON JAN 22 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Montgomery County in east central Kentucky...
Western Bath County in east central Kentucky...
* Until 1030 PM EST
* At 958 PM EST, a severe thunderstorm was located near Richmond,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Sterling, Owingsville, Marshall, Camargo, Sharpsburg, Levee,
Preston, Reynoldsville, Sideview, Peasticks, Flat Creek, Coons
Station, Stepstone, Bourbon Furnace, Gatewoods Station, Slate
Valley, Prewitt, Crooks, Polksville and Stoops.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3814 8362 3793 8395 3794 8397 3811 8408
3815 8404 3817 8399 3819 8398 3826 8390
TIME...MOT...LOC 0258Z 228DEG 57KT 3780 8427
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN2 follow-up statements
226
WWUS53 KJKL 230310
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1010 PM EST MON JAN 22 2018
KYC011-173-230330-
/O.CON.KJKL.SV.W.0001.000000T0000Z-180123T0330Z/
Montgomery KY-Bath KY-
1010 PM EST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR MONTGOMERY AND WESTERN BATH COUNTIES...
At 1010 PM EST, a severe thunderstorm was located over Prewitt, or
near Mount Sterling, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mount Sterling, Owingsville, Marshall, Camargo, Sharpsburg, Levee,
Preston, Reynoldsville, Sideview, Peasticks, Flat Creek, Coons
Station, Stepstone, Bourbon Furnace, Gatewoods Station, Slate Valley,
Prewitt, Crooks, Polksville and Stoops.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3814 8362 3793 8395 3794 8397 3811 8408
3815 8404 3817 8399 3819 8398 3826 8390
TIME...MOT...LOC 0310Z 231DEG 47KT 3800 8397
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN019
WWUS53 KJKL 230330
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1030 PM EST MON JAN 22 2018
KYC011-173-230340-
/O.EXP.KJKL.SV.W.0001.000000T0000Z-180123T0330Z/
Montgomery KY-Bath KY-
1030 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND WESTERN BATH
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3814 8362 3793 8395 3794 8397 3811 8408
3815 8404 3817 8399 3819 8398 3826 8390
TIME...MOT...LOC 0330Z 228DEG 57KT 3818 8372
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:49 PM EST, 10 minutes earlier.
Area forecast discussion, Jan 22, 9:49 PM EST, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 949 PM EST Mon Jan 22 2018 .UPDATE... Issued at 950 PM EST MON JAN 22 2018 As the cold front and storms have progressed to the east, adjusted timing of PoPs through the CWA. Increased the probability of thunder because of the increase in lightning activity and higher reflectivity cores in the storms. Have also updated temperature trends to show the slight decoupling in far eastern valleys. Updates have been sent. UPDATE Issued at 600 PM EST MON JAN 22 2018 Adjusted timing of PoPs to show current precip line in eastern KY quickly moving out of the CWA and a lull before the cold front to the west moves through with more precip chances around 8pm. Maintained slight chance of thunder along the front as it approaches. Ingested current temperature observational trends as well. The main decrease in temps won't occur until after the front passes later this evening. Updates have been sent. && .SHORT TERM...(This evening through Tuesday night) Issued at 359 PM EST MON JAN 22 2018 Rain showers currently cover much of eastern Kentucky this afternoon, with amounts of generally one tenth of an inch or less thus far. An additional round of showers, and possibly a rumble of thunder or two, is expected to arrive this evening immediately ahead of a cold front currently positioned from about Springfield, Illinois south through Jackson, Tennessee. Some partial clearing has worked into portions of western and central Kentucky, potentially helping to increase what meager instability exists. Lightning continues to be on the overall downward trend, but will have to monitor this clearing as the front makes closer approach downstream of a potent stacked low moving between Interstates 70/80 toward Illinois. Any updrafts that can sustain themselves in a high shear/low instability environment will have the potential to develop downdrafts capable of bringing 50+ mph winds within the lowest 2000 feet off the deck down toward the surface. The available instability and narrow window of any true surface rooted storms will keep this possibility limited, although gradient gusts of 35 mph or so will remain possible through the night. Showers will taper off through the night as gusty winds and cold air advection continue in wake of the front as the core of the low passes across the lower Great Lakes. Although winds will remain more west/southwesterly behind the front as opposed to northwesterly due to the lack of a strong surface ridge building in from the north, an upslope flow component to the low level flow along with a weak secondary ripple of energy will support isolated showers lingering through the day. Temperatures will primarily hold steady in the upper 30s to low 40s with cloud cover holding strong. Some of this rain will mix with and eventually transition to light snow showers as temperatures further drop late Tuesday into Wednesday. Not expecting enough moisture to allow for any impactful measurable accumulations as shallow saturation struggles to reach into the dendritic growth zone. .LONG TERM...(Wednesday through Monday) Issued at 359 PM EST MON JAN 22 2018 The beginning of the extended period will be the coldest part of the entire period, with a nice warm up expected from Thursday onward. Isolated snow flurries will be exiting the area from southwest to northeast on Wednesday, with the last precipitation forecast to be out of the area by early Wednesday night. After that, we should see a couple of days of warmer and dry weather on Thursday and Friday, as a ridge of high pressure builds across the region, and winds shift around to he south. Highs on Thursday and Friday are forecast to max out in the mid to upper 40s and mid to upper 50s respectively. The warm weather will continue on Saturday in persistent southerly flow ahead of an approaching cold front. Another batch of rain showers will accompany this front, as it makes its way from west to east across the Ohio and Tennessee Valley's Friday night through Sunday. The best chance for rain will be during the passage of the front across our area from late Saturday afternoon through late Sunday afternoon. Precipitation is then expected to linger across eastern Kentucky Sunday night, before finally moving out of the area by early Monday morning. Temperatures will gradually cool on Saturday and Sunday, as extensive cloud cover and precipitation move across the area. Cooler air will spill into the area behind the front on Sunday, with post frontal precipitation on tap for Sunday evening and night. Highs on Sunday are expected to top out in the upper 40s and lower 50s. Monday will be even cooler, with highs on that day forecast to only reach the low to mid 40s for most locations. A few snow showers may mix with the rain Sunday night. Lows should be in the 20s and 30s Wednesday and Thursday nights, with nightly minimums in the 30s and 40s expected Friday and Saturday nights. The end of the period will see closer to normal temperatures in the upper 20s and lower 30s for Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 656 PM EST MON JAN 22 2018 Scattered showers will exit far eastern Kentucky in the next hour, with mainly dry weather expected through early this evening. Ceilings will remain mainly VFR, with the exception of LOZ and SME, where MVFR clouds look to hold on. A cold front will then approach and eventually move through the region between 04 and 08z, bringing with it another round of showers. These showers will exit the area early Tuesday morning, with MVFR ceilings likely continuing through the day. South to southwest winds of 10 to 15 kts, with gusts of 15 to 25 kts, will veer to the west southwest behind the cold front. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CGAL SHORT TERM...GUSEMAN LONG TERM...AR AVIATION...GEOGERIAN
Hazardous weather outlook, Jan 22, 3:31 PM EST, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 331 PM EST Mon Jan 22 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 331 PM EST Mon Jan 22 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon through Tonight. Wind gusts of 25 to 35 mph are possible through tonight. Winds this strong could blow loose objects around and cause difficulty driving for high profile vehicles. Isolated thunderstorms will be possible through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GUSEMAN/AR
In the hours before
Special weather statement, Jan 22, 9:25 PM EST, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
925 PM EST MON JAN 22 2018
KYZ079-083-230300-
Wayne-Pulaski-
925 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WAYNE AND PULASKI
COUNTIES...
At 925 PM EST, a strong thunderstorm was located near Naomi, or 9
miles north of Monticello, moving northeast at 60 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Somerset, Monticello, Science Hill, Burnside, Stab, Bobtown, Nancy,
Pointer, Bandy, Bronston, Woodstock, Dabney, Valley Oak, Pulaski
County Park, Somerset Pulaski Airport, Hogue, Naomi, Grade, Ruth and
Elihu.
LAT...LON 3696 8494 3696 8492 3695 8490 3700 8484
3703 8489 3706 8491 3735 8453 3734 8452
3714 8430 3685 8486 3695 8496
TIME...MOT...LOC 0225Z 233DEG 50KT 3697 8485
GEOGERIANSpecial weather statement, Jan 22, 9:43 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
943 PM EST MON JAN 22 2018
KYZ044-050-051-058-059-068-069-079-080-111-230330-
Jackson-Montgomery-Lee-Estill-Fleming-Bath-Rockcastle-Powell-Laurel-
Pulaski-
943 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...NORTHERN
LAUREL...MONTGOMERY...BATH...ESTILL...CENTRAL PULASKI...JACKSON...
ROCKCASTLE...FLEMING AND WEST CENTRAL LEE COUNTIES...
At 942 PM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Brooksville to Ruth.
Movement was northeast at 60 mph.
Winds up to 40 mph and dime size hail are possible with these storms
as they pass over a given location.
Locations impacted include...
Somerset, Mount Sterling, Stanton, Irvine, Flemingsburg, Mount
Vernon, Owingsville, McKee, Boone, Jeffersonville, Camargo, Clay
City, Science Hill, Ravenna, Sharpsburg, Fairview, Donaro, Bummer,
Pecks Ridge and Kimbrell.
LAT...LON 3852 8363 3849 8359 3722 8395 3698 8475
3731 8463 3736 8456 3734 8450 3748 8445
3747 8438 3754 8435 3751 8426 3757 8409
3781 8410 3781 8412 3782 8409 3783 8400
3793 8397 3812 8408 3832 8384 3845 8398
TIME...MOT...LOC 0242Z 238DEG 51KT 3859 8410 3708 8451
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 9:25 PM EST | Special Weather Statement | JKL | Pulaski | 35 min |
| Jan 22, 9:43 PM EST | Special Weather Statement | JKL | Bath, Estill, Fleming, Jackson, Montgomery, Powell and 2 more | 47 min |
| Jan 22, 10:28 PM EST | Special Weather Statement | JKL | Bath, Estill, Lee, Menifee, Powell, Rowan and 1 more | 47 min |
| Jan 22, 11:09 PM EST | Special Weather Statement | JKL | Elliott, Morgan, Rowan | 51 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.